FDA: Powdered Medical Gloves Are Dangerous and Should Be Banned — Physician’s First Watch

Medical News |
March 22, 2016

FDA: Powdered Medical Gloves Are Dangerous and Should Be Banned

By Kristin J. Kelley

Edited by David G. Fairchild, MD, MPH, and Jaye Elizabeth Hefner, MD

The FDA has announced a plan to ban most powdered medical gloves (e.g., surgical gloves, patient exam gloves, and powder used to lubricate surgical gloves). Powdered surgical gloves are easier to put on and take off, but they pose a substantial risk to anyone exposed to them, the agency warns.

Aerosolized glove powder on latex gloves can lead to respiratory allergic reactions. Potential risks from powdered synthetic gloves include postsurgical adhesions, severe airway inflammation, and wound inflammation.

The ban, which would mean taking the gloves off the market, would not apply to non-powdered patient examination or surgeon gloves. The proposal marks only the second time in history the FDA has recommended banning a medical supply, the Associated Press reports. (The first was back in 1983, when it banned fake hair implants.)

Reader Comments (3)

Melanie Other, Other

Our manufacturer applies a polymer coating to the inside of the powder-free gloves which makes donning much easier.

mindsreader Resident, Surgery, Specialized, sahel educational hospital Egypt

I agree with that but the question that should we ask ourself is what are the researches done for the alternatives that replace those maybe that made of silicon or spray gloves ......etc

Patricia Garison Nurse/NP/PA, Critical Care Medicine

I was getting contact dermatitis for years before someone suggested it might be the powdered latex gloves I was wearing in the ED. I made sure that all of my rooms down back had unpowdered non-latex gloves and things seemed better. One night, a colleague asked for my help in triage doing a blood draw on a baby. Oh, damn. Only powdered gloves. I wore them for about 8 min while the blood was drawn, took them off, and thoroughly washed my hands. I hadn't walked 15 ft down the hall when my hands swelled, my eyes and lips swelled closed, and I had great red welts across my neck and chest. Before I knew it, I - the ED nurse - was on a stretcher getting IV epi, steroids, Benadryl, etc., and had an intubation set up on the tray next to me as my breathing was harsh. No matter how careful we are, not all complications can be avoided.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
Last load event
Format: 2016-07-25 22:02:26
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.